Hail, Elkhart
- When
- September 14, 5:24 PM EST to 5:25 PM EST
- Where
- Elkhart County, 0.86 mi NE of Elkhart Midway Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.630, -85.910
Penny sized hail.
A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 14, 2:28 PM EST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 328 PM EDT Tue Sep 14 2021 .SYNOPSIS... Issued at 324 PM EDT Tue Sep 14 2021 Severe thunderstorms are expected this afternoon and evening. The primary hazards are damaging wind gusts and heavy rainfall. Not as hot tomorrow, but the heat quickly returns for the remainder of the week. && .SHORT TERM...(This Evening through Wednesday) Issued at 324 PM EDT Tue Sep 14 2021 Severe thunderstorms are expected to develop ahead of, and eventually along, a cold front currently working its way through northeast Illinois. Well out ahead of this, in our unstable environment, a couple storms have popped off in a area of subtle convergence and dew point pooling. These isolated storms pose a locally damaging wind threat due to abundant DCAPE and steep low- level lapse rates. Storms are expected to become more numerous over the next few hours in the western and or central part of our CWA. Discrete storms early may be disorganized due to only marginal shear at 20 knots. As the cold front approaches, shear will increase and storms can become organized into a squall line posing a damaging wind threat. This squall line will exit our CWA before/near midnight, likely weakening as it moves east due to the atmosphere becoming more stable through time and less-favorable mid-level lapse rates (6.5C/km). High PWATs lead to a non-zero concern for heavy rainfall, paired with some parallel flow to the cold front. However, the cold front is overall expected to keep things moving along. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 324 PM EDT Tue Sep 14 2021 Not too much to speak of in the long term forecast period. Relief from the cold front is gone by Thursday as high temperatures return to the 80s, and the upper-air pattern picks up where it seemingly left off. This means generally dry and hot conditions are expected through about Tuesday. The blend tried to populate some low POPs in for the weekend, but drought begets drought around here, and best forcing looks to be elsewhere. Around Tuesday is when a high- amplitude trough may move east of the Rockies, with a strong surface low over Manitoba and a cold front stretching through the central states. When we are in the warm sector ahead of this cold front, moisture return from the Gulf will improve such that we could see pop-up showers and storms. Otherwise, look for widespread rain chances near midweek as the cold front moves through, bringing a blast of fall-like temperatures in its wake. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 100 PM EDT Tue Sep 14 2021 Low pressure centered over Lake Superior with cold front trailing down Lake Michigan and back into northern Illinois will bring scattered showers/thunderstorms to the area this evening/tonight. Latest HREF guidance has members lacking in coverage along the front initially as it moves through KSBN and will therefore cover with VCTS mention for now. Line then becomes more organized as it approaches and moves through KFWA...will use SHRA for prevailing and tempo group for TSRA. Latest NBM guidance still indicating predominately VFR for ceilings as KFWA less than 30 percent chance for MVFR. Some indication of MVFR/IFR conditions developing in post-frontal environment by early Wednesday morning but timing looks to be southeast of KFWA by then...will continue to monitor for later issuances. Gusty southwest winds continuing to begin this TAF cycle then becoming light northwest tonight behind the front. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through late tonight for INZ003. MI...Beach Hazards Statement through late tonight for MIZ077. OH...NONE. LM...Small Craft Advisory until 5 AM EDT Wednesday for LMZ043-046. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 336 PM EDT Tue Sep 14 2021 INZ004>009-012>018-020-022>026-032-033-MIZ078>081-OHZ001-002-004-005- 015-151945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Grant-Blackford-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- 336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/ ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. INZ027-034-OHZ016-024-025-151945- Adams-Jay-Putnam-Van Wert-Allen OH- 336 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely late this afternoon and evening. Some storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-151945- La Porte-Berrien- 336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/ ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Moderate Swim Risk for southeast Lake Michigan beaches will linger into Wednesday morning. Breaking waves and currents are expected. See the latest surf zone forecast for details. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-151945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 336 PM EDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY... ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 1 NNE BREMEN 41.45N 86.15W
09/14/2021 E0.25 INCH MARSHALL IN PUBLIC
&&Special Weather Statement
National Weather Service Northern Indiana
541 PM EDT Tue Sep 14 2021
INZ004-005-MIZ078-142215-
St. Joseph IN-Elkhart IN-Cass MI-
541 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of northwestern
Elkhart, northeastern St. Joseph and southern Cass Counties through
615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granger, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Osceola, Bristol, Edwardsburg, Union, Vandalia, Indian Village,
Paradise Lake, Calvin Center, Adamsville, Juno Lake, Donnell Lake,
Jones, Diamond Lake and Shavehead Lake.
This includes Interstate 80 in Indiana between mile markers 78 and
101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana...and southwestern Michigan.
&&
LAT...LON 4200 8576 4180 8576 4177 8579 4176 8578
4176 8575 4174 8575 4163 8619 4176 8626
4176 8623 4181 8622
TIME...MOT...LOC 2141Z 246DEG 36KT 4175 8613
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NWSSpecial Weather Statement
National Weather Service Northern Indiana
548 PM EDT Tue Sep 14 2021
INZ013-015-020-022-142230-
Cass IN-White IN-Fulton IN-Pulaski IN-
548 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of northeastern White,
southeastern Pulaski, Fulton and northern Cass Counties through 630
PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal Center, or 11 miles south of Winamac, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Indiana.
&&
LAT...LON 4098 8669 4117 8624 4117 8617 4082 8617
4077 8660
TIME...MOT...LOC 2147Z 246DEG 36KT 4089 8653
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 2 S GRANGER 41.71N 86.14W
09/14/2021 E0.25 INCH ST. JOSEPH IN PUBLIC
&&Special Weather Statement
National Weather Service Northern Indiana
600 PM EDT Tue Sep 14 2021
MIZ079>081-142300-
Branch MI-Hillsdale MI-St. Joseph MI-
600 PM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of St. Joseph, Branch
and Hillsdale Counties through 700 PM EDT...
At 559 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Three Rivers to near Coldwater. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Quincy around 605 PM EDT.
Litchfield around 615 PM EDT.
Other locations in the path of these storms include Hillsdale,
Jonesville, Colon, Union City and Coldwater.
This includes Interstate 69 in Michigan between mile markers 5 and
21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern and southwestern Michigan.
&&
LAT...LON 4186 8437 4176 8570 4176 8579 4178 8579
4179 8577 4180 8576 4202 8576 4207 8557
4207 8436
TIME...MOT...LOC 2159Z 258DEG 33KT 4195 8572 4200 8495
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 SW GRANGER 41.71N 86.17W
09/14/2021 E0.25 INCH ST. JOSEPH IN BROADCAST MEDIA
&&The Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny sized hail.
Trees and power lines down.
Several six to eight inch diameter live limbs broken.
Multiple trees and tree limbs blown down in south-central Huntington County.
Tree down across road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985088, 985089, 985090, 985091, 985092.